Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Indianapolis, IN

March 31, 2006Johnson County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 31, 2006, 6:46 PM EST for Johnson County, Morgan County, Indiana. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 6:46 PM EST (23:46 UTC)
Expired
Mar 31, 2006, 7:45 PM EST
In force
59 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Johnson County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 28 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:29 PM ESTTORNADO1 E Greenwood, INI65 99 MILE MARKER NEAR MAIN STREET...TORNADO HAS BEEN SPOTTED ON THE GROUND
Mar 31, 7:30 PM ESTHAIL 1Franklin, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:43 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 312346
SVRIND
INC081-109-010045-
/O.NEW.KIND.SV.W.0039.060331T2346Z-060401T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 645 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MOORESVILLE TO 18 MILES WEST OF
  PARAGON...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
  INDIANAPOLIS TO 24 MILES NORTHWEST OF BLOOMINGTON...AND MOVING EAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROOKLYN AROUND 655 PM EST...
  GREENWOOD AROUND 700 PM EST...
  PARAGON AROUND 705 PM EST...
  WHITELAND AROUND 715 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3955 8665 3960 8665 3963 8597 3941 8597
      3940 8598 3935 8598 3934 8664 3945 8664
      3946 8669 3952 8669

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:52 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 31, 12:52 PM EST, 5 hours 54 minutes before
XUS63 KIND 280722
AFDIND

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006

.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.

DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.

UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.

MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.

MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Mar 31, 6:24 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             11 NE TERRE HAUTE       39.58N 87.24W
03/31/2006  E1.00 INCH       VIGO               IN   AMATEUR RADIO

            QUARTER AND PENNY SIZE HAIL IN FONTANET

&&

CP
Local storm report, Mar 31, 6:34 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N KOKOMO              40.49N 86.13W
03/31/2006  E1.50 INCH       HOWARD             IN   TRAINED SPOTTER

0630 PM     HAIL             GREENTOWN               40.48N 85.96W
03/31/2006  E1.00 INCH       HOWARD             IN   AMATEUR RADIO

0626 PM     HAIL             3 E KOKOMO              40.48N 86.08W
03/31/2006  E0.75 INCH       HOWARD             IN   AMATEUR RADIO

0625 PM     HAIL             KOKOMO                  40.48N 86.13W
03/31/2006  E0.75 INCH       HOWARD             IN   AMATEUR RADIO

            CHRYSLER PLANT

&&

CP
Local storm report, Mar 31, 6:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
639 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BRAZIL                  39.52N 87.12W
03/31/2006  E1.75 INCH       CLAY               IN   LAW ENFORCEMENT

0625 PM     HAIL             1 N GREENTOWN           40.49N 85.96W
03/31/2006  E1.00 INCH       HOWARD             IN   TRAINED SPOTTER

0634 PM     HAIL             GREENTOWN               40.48N 85.96W
03/31/2006  E1.00 INCH       HOWARD             IN   AMATEUR RADIO

0633 PM     HAIL             BRAZIL                  39.52N 87.12W
03/31/2006  E1.00 INCH       CLAY               IN   AMATEUR RADIO

0636 PM     HAIL             BRAZIL                  39.52N 87.12W
03/31/2006  E1.00 INCH       CLAY               IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:42 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 N BRAZIL              39.57N 87.12W
03/31/2006  E1.75 INCH       CLAY               IN   AMATEUR RADIO

0635 PM     HAIL             GREENCASTLE             39.64N 86.84W
03/31/2006  E1.00 INCH       PUTNAM             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:43 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     1 W BROWNSBURG          39.84N 86.41W
03/31/2006                   HENDRICKS          IN   LAW ENFORCEMENT

&&

CP
Local storm report, Mar 31, 6:45 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             SHERIDAN                40.13N 86.22W
03/31/2006  E1.00 INCH       HAMILTON           IN   AMATEUR RADIO

0633 PM     HAIL             GREENCASTLE             39.64N 86.84W
03/31/2006  E0.75 INCH       PUTNAM             IN   TRAINED SPOTTER

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:04 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery41 min
Mar 31, 5:19 PM ESTSevere Thunderstorm WarningINDCarroll26 min
Mar 31, 5:43 PM ESTSevere Thunderstorm WarningINDCarroll, Howard47 min
Mar 31, 5:45 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery45 min
Mar 31, 5:50 PM ESTSevere Thunderstorm WarningINDParke, Putnam40 min
Mar 31, 6:07 PM ESTSevere Thunderstorm WarningINDHoward38 min
Mar 31, 6:10 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam, Vigo65 min
Mar 31, 6:20 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Madison, Tipton55 min
Mar 31, 6:27 PM ESTSevere Thunderstorm WarningINDHendricks33 min
Mar 31, 6:39 PM ESTTornado WarningINDHendricks22 min
Mar 31, 6:52 PM ESTSevere Thunderstorm WarningINDMarion38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.